Alert archive / Nevada / Flash Flood Warnings in 2017

Flash Flood Warning 26, NWS Las Vegas, NV

July 24, 2017Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 24, 2017, 11:22 AM PDT for Clark County, Nevada. It was in force for 7 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2017, 11:22 AM PDT (18:22 UTC)
Expired
Jul 24, 2017, 6:15 PM PDT
In force
7 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 104 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 11:30 AM PDTFLASH FLOOD5 Nnw Mt. Charleston, NVMT. CHARLESON FIRE REPORTS WALL OF MUD AND DEBRIS ~20 FT WIDE AND 4 FEET DEEP FLOWING THROUGH LEE CANYON WASH AND OVERWHELMING LOCAL CULVERTS IN UPPER&LOWER LEE CANYON MEADOWS. WATER OVERFLOWED THE ROADWAY AT MM 2 ON SR156 NEAR LADY OF THE SNOW SUBDIVISION, CL
Jul 24, 12:54 PM PDTFLASH FLOOD6 N Mt. Charleston, NVSR156 CLOSED AT SR158 DUE TO DEBRIS AND FLOODWATER ON THE ROADWAY. VIA REGIONAL FLOOD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 6.4 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
261 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
2246 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

972 
WGUS55 KVEF 241822
FFWVEF
NVC003-242315-
/O.NEW.KVEF.FF.W.0026.170724T1822Z-170724T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1122 AM PDT MON JUL 24 2017

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Northwestern Clark County in southern Nevada...

* Until 415 PM PDT

* At 1120 AM PDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. 
  Rainfall estimates over the last hour exceed once inch. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Rainbow Canyon, Spring Mountains, Mt. Charleston, Centennial Hills,
  Mahogany Grove Campground, Mary Jane Falls Campground, Kyle Canyon
  Campground, Dolomite Campground, Fletcher View Campground,
  Mcwilliams Campground, Willow Creek Campground and Hilltop 
  Campground. Flooding will be possible along US 95 within a few 
  hours.

Excessive rainfall over the Carpenter One burn scar could result in 
debris flow moving through the Rainbow Canyon. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall. Campers and hikers 
should avoid streams or creeks.

&&

LAT...LON 3644 11590 3650 11589 3657 11554 3633 11525
      3627 11542 3615 11590

$$

STEELE
5 follow-up statements
642 
WGUS75 KVEF 241941
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1241 PM PDT MON JUL 24 2017

NVC003-242315-
/O.CON.KVEF.FF.W.0026.000000T0000Z-170724T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
1241 PM PDT MON JUL 24 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM PDT FOR
NORTHWESTERN CLARK COUNTY...

At 1238 PM PDT, gauge reports indicated thunderstorms were producing 
heavy rain over the warned area.  Flash flooding is likely occuring 
and is expected to move down canyon over the next few hours. Debris 
flow has been reported in Rainbow Canyon.

Some locations that will experience flooding include...
Rainbow Canyon, Spring Mountains, Mt. Charleston, Centennial Hills,
Mahogany Grove Campground, Mary Jane Falls Campground, Kyle Canyon
Campground, Dolomite Campground, Fletcher View Campground, 
Mcwilliams Campground, Willow Creek Campground and Hilltop 
Campground. US 95 may experience flooding as water reaches the 
highway in a couple hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall. Campers and hikers 
should avoid streams or creeks.

&&

LAT...LON 3644 11590 3650 11589 3657 11554 3633 11525
      3627 11542 3615 11590

$$

STEELE
933 
WGUS75 KVEF 242144
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
244 PM PDT MON JUL 24 2017

NVC003-242315-
/O.CON.KVEF.FF.W.0026.000000T0000Z-170724T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
244 PM PDT MON JUL 24 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM PDT FOR
NORTHWESTERN CLARK COUNTY...

At 242 PM PDT, Doppler radar indicated heavy rain beginning to end 
across the warned area.  Flash flooding is already occurring and 
will continue as runoff flows from the mountains down towards US 95.

Some locations that will experience flooding include...
Rainbow Canyon, Spring Mountains, Mt. Charleston, Centennial Hills,
Mahogany Grove Campground, Mary Jane Falls Campground, Kyle Canyon
Campground, Dolomite Campground, Fletcher View Campground, 
Mcwilliams Campground, Willow Creek Campground and Hilltop 
Campground as well as US 96, and State Highways 158,157, and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3644 11590 3650 11589 3657 11554 3633 11525
      3627 11542 3615 11590

$$

STEELE
218 
WGUS55 KVEF 242248
FFWVEF
NVC003-250115-
/O.EXT.KVEF.FF.W.0026.000000T0000Z-170725T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
348 PM PDT MON JUL 24 2017

The National Weather Service in Las Vegas has extended the

* Flash Flood Warning for...
  Northwestern Clark County in southern Nevada...

* Until 615 PM PDT

* At 345 PM PDT, Flash flooding had already occured on Mt 
  Charleston, and is working down canyon towards US 95, even though 
  heavy rain has ended. Additional light rain has been observed and 
  additional rain is still possible.

* Some locations that impacted by flooding include...
  Rainbow Canyon, Spring Mountains, Mt. Charleston, Centennial Hills,
  Mahogany Grove Campground, Mary Jane Falls Campground, Kyle Canyon
  Campground, Dolomite Campground, Fletcher View Campground,
  Mcwilliams Campground, Willow Creek Campground and Hilltop
  Campground as well as US 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant or past rainfall. Campers and 
hikers should avoid streams or creeks.

&&

LAT...LON 3644 11590 3650 11589 3657 11554 3633 11525
      3627 11542 3615 11590

$$

STEELE
486 
WGUS75 KVEF 242352
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
452 PM PDT MON JUL 24 2017

NVC003-250115-
/O.CON.KVEF.FF.W.0026.000000T0000Z-170725T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
452 PM PDT MON JUL 24 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PDT FOR
NORTHWESTERN CLARK COUNTY...

At 451 PM PDT, Doppler radar indicated that rain had ended over the 
Spring Mountains. Significant flooding had already occurred, and 
water may still be flowing down the mountain toward Centennial 
Hills.

Some locations that will experience flooding include...
Rainbow Canyon, Spring Mountains, Mt. Charleston, Centennial Hills,
Mahogany Grove Campground, Mary Jane Falls Campground, Kyle Canyon
Campground, Dolomite Campground, Fletcher View Campground, Mcwilliams
Campground, Willow Creek Campground and Hilltop Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3644 11590 3650 11589 3657 11554 3633 11525
      3627 11542 3615 11590

$$

Morgan
019 
WGUS75 KVEF 250108
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
608 PM PDT MON JUL 24 2017

NVC003-250117-
/O.EXP.KVEF.FF.W.0026.000000T0000Z-170725T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
608 PM PDT MON JUL 24 2017

...THE FLASH FLOOD WARNING FOR NORTHWESTERN CLARK COUNTY WILL EXPIRE
AT 615 PM PDT...

Heavy rain has ended on the Spring Mountains, and there have been no 
reports of flood waters making it down the mountains into Centennial 
Hills. Please continue to heed any remaining road closures.

LAT...LON 3644 11590 3650 11589 3657 11554 3633 11525
      3627 11542 3615 11590

$$

Morgan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 9:15 AM PDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 24, 9:15 AM PDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
915 AM PDT Mon Jul 24 2017

.SYNOPSIS...A significant push of monsoon moisture will spread
northward today bring the threat of heavy rain and thunderstorms to
much of the area over the next couple of days. The greatest threat
will occur today and tonight and again Tuesday afternoon before a
drying trend begins mid to late week.
&&

.UPDATE...Gearing up for what is anticipated to be an active
afternoon.  Inverted trough lifting northward today is already
kicking off strong convection near the Phoenix area and this will be
approaching our region during the afternoon and evening hours.
Additionally, areas west and north of the Colorado River have woken
up to considerable sunshine which will aid in destabilizing the
airmass ahead of this feature. This mornings 12z Las Vegas sounding
sampled a precipitable water value of 1.59" which sets a new daily
record, and given the active afternoon expected we will be releasing
a 18z sounding to better sample the afternoon airmass before storms
develop.

Made some minor updates to the forecast mainly to tweak PoPs for
ongoing trends and anticipated afternoon development. Otherwise, the
forecast is in good shape. Be prepared for strong storms this
afternoon and the likelihood of areas of flash flooding.

-Outler-

&&

.SHORT TERM...Today through Wednesday

Been a fairly active evening over portions of the area with the main
activity occuring over Lincoln County where significant rainfall fell
over southern portions of the county earlier this evening. Some
showers and thunderstorms did work into northern and central Clark
County early this morning as there is still significant instability
in place. It's likely that isolated storms will continue to generate
into early this morning, but most have been short lived. As we move
into the day a significant push of monsoonal moisture will surge
northward. Over the past few hours Blythe, CA and Roll, AZ have seen
their PW values jump to around 2.15 inches. This surge of moisture
will continue to push northward today with the 2 inch PW line
pushing up the Colorado River Valley and 1.5 inches over much of
Mohave, Clark, and San Bernardino Counties. The main concern over
the past couple of shifts has been the amount of cloud cover today
to potentially limit convection. Morning satellite imagery showing
partly to mostly cloudy skies over Mohave, Clark, and Lincoln
Counties. It is certainly not widespread and the current thinking is
that we should end up with enough sun today to help get things
going. We will have plenty of instability in place and storm motions
will be rather slow. Another factor is a fairly strong vort max
rotating north up the Colorado River this afternoon. This area could
be the main focus for convection and will likely help storms go
overnight. Although it's difficult to pin point where thunderstorms
will develop, felt that the threat of flash flooding was too great
to not issue any watches. So, after coordination with other offices
and WPC, felt that going with a Flash Flood Watch for Mohave, Clark,
San Bernardino, southern Nye, and Lincoln Counties was the way to
go. The product was issued from 5am this morning until 5am Tuesday
morning.

Depending on how much cloud cover we see Tuesday, we could see
another round of showers and thunderstorms during the afternoon for
much of the area as moisture and instability will remain in place.
Temperatures will likely be held to below normal readings today and
Tuesday due to the additional clouds and potential rain.

Somewhat drier air will try and work into the region Wednesday
mainly limiting convection to the northeastern sections of the CWA.

.LONG TERM...Thursday through Saturday.

Gradual drying and warming is expected for Thursday as weak
southwest flow returns to the region. Enough moisture is likely to
remain in place for afternoon showers/storms over favored high
terrain.

By Friday, high pressure once again pushes back to a favorable
location near the Four Corners, allowing for a moist southeasterly
flow into the region. However, this is where guidance begins to
diverge, with the GFS keeping the high and favorable flow well into
the weekend while the ECMWF is significantly different, pushing the
high to near Reno and keeping much of the moisture to the south of
Las Vegas. For now I've split the difference, increasing dew points,
and  PoPs over the area, but with a emphasis on areas south of Las
Vegas.
&&

.FIRE WEATHER...Scattered showers and thunderstorms will occur over
much of the region today with any storm capable of producing very
heavy rainfall. Although storms will be possible in Inyo County
today, those are expected to be more isolated. However, areas of far
southeastern Inyo could see more scattered storms. Conditions will
gradually dry out midweek onward, with thunderstorms decreasing in
coverage each day. Temperatures will be near normal to somewhat
below normal through Wednesday, before returning to slightly above
normal late in the week.
&&

.HYDROLOGY...
Creeks, streams and rivers in northern Inyo County have shown
decreasing flows over the last couple of days. However, some road
closures continue in the area. Bishop Creek Bypass and Big Pine
Creek Bypass continue to be utilized to minimize flows through
Bishop and Big Pine. Remember, never drive through flooded
roadways or around barricades. Also, pastureland or farmland
adjacent to creeks, streams or rivers could experience areas of
standing water.
&&

.AVIATION...For McCarran...East winds will occur early this morning
due to outflow winds from earlier storms. Winds will generally be
south to southwest around 10 kts away from any storms. Scattered
showers and thunderstorms will likely occur through much of today
with the greatest threat of heavy rain late afternoon and evening.
Storms also have the potential to go through much of the night. Cigs
to fall to as low as 6k feet near stronger storms. Otherwise cigs
will mainly be AOA 10 kft.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered showers and thunderstorms are expected to
impact much of the region today with potentially heavy rainfall.
Cigs will generally be around 10-12k feet, but could fall to as low
as 5k feet in heavier storms. Winds will generally be under 10kts,
but gusty and erratic near any storms. Storms could also go
through tonight and into Tuesday morning.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather and especially flood impacts the next
several days as an active monsoon pattern unfolds.

&&

Short Term/Fire Weather/Aviation...Gorelow
Long Term....Wolcott

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 10:24 PM PDTFlash Flood WarningVEFLincoln3 hr
Jul 24, 12:45 AM PDTAreal Flood AdvisoryVEFClark8 hr
Jul 24, 1:13 AM PDTAreal Flood AdvisoryVEFClark6 hr
Jul 24, 3:44 AM PDTFlash Flood WatchVEFClark, Esmeralda, Lincoln, Nye40 hr
Jul 24, 12:31 PM PDTFlash Flood WarningVEFClark4 hr

Nearby

Flash Flood Warnings in Nevada, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.